Wyoming, 2013

Hail in Wyoming, June 21, 2013

June 21, 2013 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm dropped quarter size hail north of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped quarter size hail north of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 4:23 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 21, 4:23 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
523 AM MDT FRI JUN 21 2013

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
ISSUED AT 326 AM MDT FRI JUN 21 2013

UPPER LEVEL ANALYSIS HAS CLOSED LOW OVER THE PACIFIC NORTHWEST
WITH RIDGING ACROSS THE SOUTH CENTRAL CONUS. IN
BETWEEN...SOUTHWEST FLOW IS PRESENT ACROSS THE NORTHERN PLAINS.
WEAK SHORTWAVE ENERGY IS CROSSING THE AREA AT THE MOMENT...WITH A
FEW SHOWERS AND THUNDERSTORMS CROSSING WESTERN PORTIONS OF THE
CWA. AT THE SURFACE...WEAK COOL FRONT HAS MOVED THROUGH MUCH OF
WESTERN SOUTH DAKOTA WITH HIGH PRESSURE ACROSS THE NORTHERN
ROCKIES. WINDS ARE GENERALLY LIGHT OUT OF THE NORTH TO NORTHEAST
WITH TEMPERATURES IN THE 50S AND 60S.

FOR TODAY...SOUTHWEST FLOW ALOFT CONTINUES WITH HIGH PRESSURE AND
LIGHT NORTHEAST WINDS EXPECTED ACROSS MUCH OF THE CWA. WEAK
SURFACE TROUGH WILL HANG UP ACROSS EASTERN AND SOUTH CENTRAL SD.
SHORTWAVE ENERGY WILL CROSS THE AREA TODAY...BRINGING AN ACTIVE
DAY. WITH TEMPS QUICKLY CLIMBING INTO THE MID 70S TO MID 80S...CAP
WILL ERODE FAIRLY EARLY TODAY. CAPE VALUES OVER 2000 J/KG ARE
EXPECTED ACROSS MUCH OF THE AREA. PLENTY OF LOW LEVEL SHEAR WILL
BE PRESENT FOR SUPERCELL DEVELOPMENT...WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREATS. THE BULK OF SEVERE STORMS
WILL HEAD EAST OF THE AREA OVERNIGHT...BUT WITH AN ACTIVE FLOW
ALOFT CONTINUING OVERNIGHT...SHOWERS AND STORMS ARE EXPECTED TO
PERSIST ACROSS THE AREA THROUGH MUCH OF THE NIGHT.

ON SATURDAY...UPPER LEVEL TROF CROSSES THE ROCKIES...WHILE WEAK
HIGH PRESSURE REMAINS ACROSS THE NORTHERN PLAINS. ACTIVE SOUTHWEST
FLOW WILL CONTINUE OVER THE NORTHERN PLAINS...WITH MOST MODEL
SOLUTIONS SHOWING A STRONGER SHORTWAVE LIFTING THROUGH THE
NORTHERN PLAINS...BRINGING MORE WIDESPREAD RAIN AND EMBEDDED
THUNDERSTORMS TO THE AREA. BEST CHANCES FOR PRECIPITATION WILL BE
ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND INTO
NORTHWESTERN SOUTH DAKOTA. ONCE AGAIN...STRONG TO SEVERE STORMS
WILL BE POSSIBLE ACROSS MUCH OF THE AREA THROUGH THE EVENING
HOURS. MAIN SHORTWAVE TROF WILL LIFT INTO NORTH DAKOTA LATE IN THE
EVENING...WITH SHOWERS AND STORMS WINDING DOWN LATE IN THE NIGHT.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY
ISSUED AT 326 AM MDT FRI JUN 21 2013

LEFTOVER DISTURBANCE MAY BRING LEFTOVER SHRA/TSRA TO PARTS OF THE
CWA SUNDAY. OTHERWISE...AN UPPER LEVEL RIDGE WILL BUILD INTO THE
AREA FOR MOST OF NEXT WEEK...AT LEAST ACCORDING TO CONSENSUS/00Z
ECMWF. 00Z GFS SHOWING SHORTWAVE/UPPER LOW MOVING THROUGH CWA MID-
WEEK...AND IF THIS OCCURS WETTER/COOLER WEATHER WILL OCCUR. FOR
NOW...DRIER/WARMER SOLUTIONS APPEAR MOST REASONABLE. TEMPERATURES
WILL BE NEAR GUIDANCE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 522 AM MDT FRI JUN 21 2013

A DISTURBANCE WILL BRING ACTIVE TSRA TO THE AREA
TODAY/TONIGHT...SEVERE THUNDERSTORMS AND LIFR CONDITIONS WILL
OCCUR WITH THE STRONGEST STORMS. OTHERWISE...MVFR ST OVER
NORTHEAST WY/WESTERN SD WILL SLOWLY MIX OUT THIS MORNING WITH VFR
CONDITIONS OUTSIDE TSRA EXPECTED THIS AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...HELGESON
AVIATION...HELGESON
Hazardous weather outlook, Jun 21, 7:15 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
815 AM MDT FRI JUN 21 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
815 AM MDT (915 AM CDT) FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA TODAY INTO
THIS EVENING WITH A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS...WITH AN ISOLATED TORNADO ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO SATURDAY. THERE IS A
SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA ON SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS.  AGAIN...LARGE HAIL
AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS FROM ANY SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 21, 6:14 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
714 AM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HAIL             6 SE FAIRBURN           43.62N 103.13W
06/21/2013  M4.25 INCH       CUSTER             SD   TRAINED SPOTTER

&&

WFO UNR
Local storm report, Jun 21, 6:34 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 AM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             1 S PRINGLE             43.59N 103.59W
06/21/2013  E1.75 INCH       CUSTER             SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 21, 6:43 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
743 AM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HAIL             RED SHIRT               43.65N 102.89W
06/21/2013  E1.75 INCH       SHANNON            SD   PUBLIC

            REPORTED TO LAW ENFORCEMENT BY PUBLIC...BIGGER THAN GOLF
            BALL SIZE

&&

POJORLIE
Local storm report, Jun 21, 7:17 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
817 AM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HAIL             5 ESE SCENIC            43.76N 102.46W
06/21/2013  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 21, 7:19 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 AM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HAIL             4 NNW WIND CAVE VISITOR 43.60N 103.51W
06/21/2013  E2.00 INCH       CUSTER             SD   PUBLIC

            1.75 TO 2 INCH HAIL

&&

POJORLIE
Special weather statement, Jun 21, 7:29 AM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
829 AM MDT FRI JUN 21 2013

SDZ001-002-211530-
HARDING SD-PERKINS SD-
829 AM MDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND
NORTHWESTERN PERKINS COUNTIES UNTIL 930 AM MDT...

AT 827 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
LUDLOW TO 9 MILES WEST OF REVA...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  REVA...
  RALPH...
  PRAIRIE CITY...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4595 10299 4595 10281 4549 10268 4542 10335
      4595 10349 4596 10300
TIME...MOT...LOC 1429Z 246DEG 20KT 4594 10335 4554 10325

SCHILD

The radar

The Rapid City radar (KUDX), 214 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 21, 7:30 AM MST
Where
Campbell County, 3 mi N of Gillette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.333, -105.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465542.